Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

June 10, 2004Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2004, 7:35 PM EST for Owen County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 7:35 PM EST (00:35 UTC)
Expired
Jun 10, 2004, 8:00 PM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Owen County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:45 PM ESTTornado WatchSPC5 hr
Jun 10, 5:55 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KIND 110035
SVRIND
INC119-110100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EST THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 732 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPENCER...OR
  ABOUT 20 MILES NORTHWEST OF BLOOMINGTON...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN OWEN COUNTY AROUND 750 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3935 8701 3919 8688 3933 8671 3948 8672

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 2:22 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST THU JUN 10 2004

.DISCUSSION...FCST FOCUS REMAINS ON PRECIP CHCS IN ATMOSPHERE
CHARACTERIZED BY NEARLY SATURATED ATMOSPHERE IN SUB-TROPICAL
MOISTURE PLUME. WEAK STATIONARY BOUNDARY WILL ALSO REMAIN IN THE
VICINITY AND WEAK WAVES WILL MOVE THROUGH UPPER RIDGE NEXT 24 HOURS.

WILL LEAN TOWARD A BLEND OF ETA/GFS AS BOTH ARE HANDLING ONGOING
AREA OF PRECIP ACROSS IL FAIRLY WELL.  PROFILERS SUGGEST THIS PRECIP
IS DEVELOPING ON NOSE OF 30-40KT LLJ/STRONGEST WAA. REMAINDER OF
REGION IS ALSO SEEING SCT SHWRS DEVELOPING WITHIN GENERAL 850-700MB
WAA REGIME.  LATEST RADAR TRENDS ALONG WITH POSITION OF FRONT
SUGGEST THAT HIGHEST PRECIP CHCS SHOULD REMAIN ACROSS THE NORTHERN
HALF OF THE CWA TODAY. AS FOR SVR THREAT...0-6KM SHEAR WILL BE
MARGINAL (20-25KTS) ACROSS THE CWA TODAY. ONLY AREA OF CONCERN WOULD
BE JUST N-NW OF CWA (ACROSS IL) ALONG/NORTH OF WARM FRONT WHERE
SHEAR WILL BE HIGHER SUGGESTING POTENTIAL FOR ORGANIZED STORMS. AS
FOR INSTABILITY, ETA SOUNDINGS SUGGEST CONVECTIVE TEMPS AROUND 85F.
IF TEMPS REACH THIS...POSSIBLE SOUTH OF I-70...IT WOULD APPEAR THERE
WILL BE 1000-1500 CAPE...AT THIS POINT IT APPEARS THAT MID CLDS MAY
INHIBIT GREATER INSTABILITY. IN A NUTSHELL, SVR CHCS APPEAR MINIMAL
AT LEAST LOOKING AT THINGS RIGHT NOW.

FOR TONIGHT...WILL KEEP 40-60 POPS ACROSS THE CWA AS NOSE OF
30-40KT LLJ IS LOCATED ACROSS CENTRAL IL. STRONGEST WAA WILL BE
NORTH OF THE CWA BUT ANY PRECIP THAT DEVELOPS ACROSS IL WOULD TRACK
ENE ACROSS MY CWA. UPPER WAVE RESPONSIBLE FOR ENHANCING WAA/PRECIP
CHCS TODAY/TONIGHT WILL WEAKEN AND MOVE EAST BY FRI. BY FRI,
DYNAMICS ASSOCIATED WITH MAJOR TROUGH SHOULD KEEP GREATER THREAT FOR
ORGANIZED/SVR STORMS NW OF THE AREA...WHILE IN REMAINS UNDER UPPER
RIDGE. WARM FRONT SHOULD LIFT NE OF THE CWA TAKING THE HIGHER PRECIP
CHCS WITH IT. CURRENT PRECIP FCST LOOKS GOOD WITH LOWER CHCS FRI
NIGHT-SAT NIGHT. BETTER CHCS WILL THEN DEVELOP LATER SUN-MON AS
RIDGE FLATTENS AND WESTERLIES MIGRATE INTO THE REGION. SHORTWAVE
DISTURBANCES ARE THEN FCST TO RACE THROUGH THE FLOW WHICH ALONG WITH
THE APPROACHING FRONT SHOULD SET THE STAGE FOR THUNDERSTORMS
SUN-MON. NO CHANGES TO THE EXTENDED WITH DRY CONDS AFTER MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Jun 10, 6:31 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST THU JUN 10 2004

INZ021-028>031-035>040-043>048-051>056-062>064-111100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-FOUNTAIN-HAMILTON-
HANCOCK-HENDRICKS-HOWARD-JOHNSON-MADISON-MARION-MONROE-MONTGOMERY-
MORGAN-OWEN-PARKE-PUTNAM-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

TORNADO WATCH UNTIL 1000 PM.

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY, HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE ACTIVE THIS EVENING. SPOTTERS MAY BE NEEDED YET
LATER TONIGHT.

INZ041-042-049-057-060-061-065-067>072-111100-
DAVIESS-DECATUR-DELAWARE-GREENE-HENRY-JACKSON-JENNINGS-KNOX-LAWRENCE-
MARTIN-RANDOLPH-RUSH-SULLIVAN-
631 PM EST THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY. HIGH
PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jun 10, 5:27 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          4 S WAVELAND            39.82N 87.05W
06/10/2004                   PARKE              IN   TRAINED SPOTTER

            SPOTTER REPORTED 2 BRIEF TOUCHDOWNS.

&&

RK
Special weather statement, Jun 10, 6:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 PM EST THU JUN 10 2004

INZ021-028>031-035>040-043>048-051>056-110300-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-FOUNTAIN-
HAMILTON-MONTGOMERY-BOONE-VERMILLION-PARKE-HANCOCK-MARION-HENDRICKS-
PUTNAM-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-OWEN-
601 PM EST THU JUN 10 2004

...TORNADO WATCH 429 REMAINS IN EFFECT UNTIL 1000 PM EST...

TORNADOES...HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Jun 10, 6:05 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     FUNNEL CLOUD     ROACHDALE               39.85N 86.80W
06/10/2004                   PUTNAM             IN   EMERGENCY MNGR

&&

RK
Special weather statement, Jun 10, 6:26 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EST THU JUN 10 2004

INZ047-110030-
MARION-
626 PM EST THU JUN 10 2004

A STRONG THUNDERSTORM MAY MOVE THROUGH MARION COUNTY BETWEEN 700 PM
AND 745 PM. THESE STORMS WILL MAINLY MOVE THROUGH THE NORTH AND
SOUTH PARTS OF THE COUNTY. THE STORMS MAY PRODUCE VERY HEAVY RAIN
...INTENSE LIGHTNING AND GUSTY WIND.
Local storm report, Jun 10, 7:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             5 W MOORESVILLE         39.62N 86.46W
06/10/2004  0.75 INCH        MORGAN             IN   PUBLIC

            REPORT FROM A MOTORIST TO THE SHERIFFS OFFICE.

&&

RK
Local storm report, Jun 10, 7:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     1 W MOORESVILLE         39.62N 86.39W
06/10/2004                   MORGAN             IN   TRAINED SPOTTER

            CITIZEN REPORTS FUNNEL CLOUD 15 MILES NORTHEAST OF
            MONROVIA.

&&

RK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:15 PM ESTTornado WarningINDMorgan45 min
Jun 10, 7:47 PM ESTTornado WarningINDJohnson28 min
Jun 10, 8:14 PM ESTTornado WarningINDJohnson, Shelby46 min
Jun 10, 8:39 PM ESTSevere Thunderstorm WarningINDMorgan66 min
Jun 10, 9:58 PM ESTTornado WarningINDVermillion, Warren47 min
Jun 10, 10:21 PM ESTSevere Thunderstorm WarningINDFountain54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.